North Carolina, 2010

Flash Flood and Damaging Winds in North Carolina, August 5, 2010

August 5, 2010 · NWS RAH · 13 events in 9 counties and zones

Strong instability and steep low-level lapse rates allowed scattered convection to initially develop along the lee side surface trough during the early afternoon. An outflow driven convective band then developed downstream of the initial convection and moved east across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong instability and steep low-level lapse rates allowed scattered convection to initially develop along the lee side surface trough during the early afternoon. An outflow driven convective band then developed downstream of the initial convection and moved east across the area. The severe storms produced widespread thunderstorm wind damage and excessive cloud to ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 5, 1:33 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 5, 1:33 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT THU AUG 5 2010

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL BUILD
OVER THE REGION THROUGH TODAY...RESULTING IN ABOVE NORMAL
TEMPERATURES. A COLD FRONT WILL DROP INTO THE REGION FROM THE
NORTHWEST ON FRIDAY...BRINGING A BETTER CHANCE OF STORMS AND NEAR
NORMAL TEMPERATURES FOR FRIDAY AND INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 215 PM THURSDAY...

TONIGHT...CONVECTION DEVELOPING AHEAD OF THE NEXT UPPER WAVE COMING
ACROSS KY AND TENN WILL PROGRESS EAST ACROSS CENTRAL NC LATE THIS
AFTERNOON AND MAINLY THIS EVENING. MLCAPES ARE RUNNING NEAR 3500
J/KG AND -10 TO -30 DEGREE CAPE IS 900 J/KG. THE UNSTABLE AIRMASS
ALONG WITH INCREASING LOW LEVEL CONFLUENCE ALONG THE PIEDMONT
TROUGH WILL ALLOW FOR AN INCREASE IN DEVELOPING CONVECTION AS THE
AFTERNOON AND EVENING PROGRESSES. THIS AMOUNT OF MID LEVEL
INSTABILITY WILL RESULT IN STORMS...SOME LIKELY SEVERE...GENERATING
INTENSE LIGHTNING ALONG WITH STRONG TO DAMAGING DOWNBURST WINDS.
STORM COULD EVEN BECOME RATHER WIDESPREAD OVER THE NEXT SEVERAL
HOURS IMPACTING MUCH OF THE AREA. ACTIVITY WILL LIKELY LINGER AFTER
SUNSET AND INTO THE NIGHTTIME HOURS AS THE MID LEVEL TROUGH MOVES
ACROSS THE REGION THROUGH MOST OF THE NIGHT. RAINFALL MAY BE
LOCALLY EXCESSIVE IN A FEW SPOTS AS POTENTIAL FOR INDIVIDUAL
STORMS TO TRAIN ACROSS THE SAME LOCALES DUE TO DEEP WESTERLY FLOW.
MIN TEMPS IN THE LOW-MID 70S.

FRIDAY...A COLD FRONT IS FORECAST TO APPROACH LATE FRIDAY
AFTERNOON/FRIDAY EVENING. IN ADDITION THE 850 MB TROUGH WILL DIG
SOUTHEAST AND IN CONJUNCTION WITH THE UPPER TROUGH SHEAR WILL BE ON
A SLIGHT INCREASE. THE BEST DYNAMICS LOOK TO REMAIN NORTH OF
FORECAST AREA...HOWEVER WITH MODERATE TO STRONG INSTABILITY AND A
MOIST ATMOSPHERE COMPARABLE TO THURSDAY WITH PWAT OVER 140 PERCENT
OF NORMAL THIS SHOULD RESULT IN HIGH CHANCE TO EVEN LIKELY POPS
ACROSS THE REGION. DEEP LAYER SHEAR INCREASES TO 25 TO 30 KTS
SUPPORTING MULTICELL DEVELOPMENT WITH THE PRIMARY THREAT BEING
DAMAGING WINDS AND INTENSE LIGHTNING. WILL MAINTAIN A MENTION OF
SEVERE STORMS FRIDAY AFTERNOON IN THE HAZARDOUS WEATHER OUTLOOK AS
THE REGION CONTINUES TO BE IN A SLIGHT RISK. WITH MORE CLOUD COVER
FRIDAY AND LOWER THICKNESSES HIGH FRIDAY WILL RUN QUITE A BIT
COOLER. GUIDANCE IS SPREAD AROUND 10 DEGREES WITH THE GFS RUNNING
THE WARMEST. WILL SPLIT THE GUIDANCE AND TREND TOWARDS THE COOLER
NAM/MET NUMBERS. HIGHS SHOULD RUN FROM THE UPPER 80S TO LOWER 90S AND
TEMPS COULD GO EITHER DIRECTION DEPENDING ON BREAKS VERSUS THICK
OVERCAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 245 AM THURSDAY...

FRIDAY AND FRIDAY NIGHT: A COLD FRONT IS PROGGED TO MOVE INTO THE
AREA LATE FRIDAY AFTERNOON/FRIDAY EVENING. EVEN THOUGH THE BEST
UPPER LEVEL DYNAMICS WILL REMAIN NORTH OF FORECAST AREA...MODERATE
TO STRONG INSTABILITY AND A VERY MOIST ATMOSPHERE (PWAT VALUES
EXCEEDING 2 INCHES) SHOULD RESULT IN HIGH CHANCE POPS ACROSS THE
REGION. CONVECTION IS EXPECTED TO INITIALLY DEVELOP ALONG THE
PRE-FRONTAL TROUGH DURING THE MID MORNING TO EARLY AFTERNOON
HOURS...WITH ADDITIONAL STORMS DEVELOPING DURING THE LATE AFTERNOON
AND EVENING AS THE COLD FRONT APPROACHES FROM THE NORTHWEST. DEEP
LAYER SHEAR OF 25 TO 30 KTS WITH STEEP LOW-LEVEL LAPSE RATES AND
PRECIP LOADING SHOULD SUPPORT MULTICELL DEVELOPMENT WITH THE PRIMARY
THREAT BEING DAMAGING WINDS. WILL MAINTAIN A MENTION OF SEVERE
STORMS FRIDAY AFTERNOON IN THE HAZARDOUS WEATHER OUTLOOK AS THE
REGION CONTINUES TO BE IN A SLIGHT RISK. LOW/SLIGHT CHANCE POPS WILL
CONTINUE INTO THE OVERNIGHT HOURS SINCE CURRENT MODEL TIMING BRINGS
THE FRONT NEAR THE EASTERN CWA BY AROUND 12Z SATURDAY. WITH
INCREASED CLOUD COVER EXPECTED DUE TO THE APPROACHING COLD
FRONT...TEMPS SHOULD BE SLIGHTLY COOLER THEN THURSDAYS HIGHS...WITH
MAX TEMPS EXPECTED TO GENERALLY BE IN THE LOW TO MID 90S. OVERNIGHT
LOWS SHOULD BE IN THE LOW TO MID 70S.

SATURDAY AND SATURDAY NIGHT: THE NAM CONTINUES TO BE QUICKER WITH
PUSHING THE COLD FRONT JUST SOUTH OF OUR FORECAST BY 12Z SATURDAY.
(HOWEVER...THE OTHER MODELS WERE ONLY SLIGHTLY SLOWER.) THEREFORE...
THE BEST CHANCE OF PRECIP WILL BE IN THE SOUTHEASTERN PORTION OF THE
FORECAST AREA DURING THIS TIME FRAME. WITH SLIGHTLY COOLER AIR
EXPECTED TO MOVE IN BEHIND THE FRONT...AFTERNOON HIGHS ARE EXPECTED
TO RANGE FROM THE UPPER 80S ACROSS THE NORTHWEST TO THE LOW 90S
FURTHER SOUTHEAST.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 245 AM THURSDAY...

THERE COULD BE A SLIGHT CHANCE OF RAIN ACROSS THE EXTREME SOUTHERN
PORTION OF THE FORECAST AREA EARLY ON SUNDAY (ASSOCIATED WITH THE
REMNANT COLD FRONT/SURFACE BOUNDARY)...BUT THE REMAINDER OF THE LONG
TERM PERIOD IS EXPECTED TO GENERALLY BE DRY AS THE MID/UPPER RIDGE
MOVES FURTHER EAST ONCE AGAIN. WHILE AN ISOLATED STORM CANNOT  BE
COMPLETELY RULED OUT FOR NEXT WEEK...SUBSIDENT FLOW ALOFT WILL KEEP
RAIN CHANCES BELOW 15 PERCENT. WITH THE MID/UPPER LEVEL RIDGE
EXPECTED TO EXPAND BACK OVER THE REGION...A WARMING TREND WILL OCCUR
THROUGH THE PERIOD...WITH MAX TEMPERATURES EXPECTED TO RISE BACK
INTO THE MID TO UPPER 90S BY TUESDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 230 PM THURSDAY...

SCATTERED CONVECTION IS DEVELOPING ACROSS CENTRAL NC WITH MORE
WIDESPREAD CONVECTION MOVING TOWARD INT AND GSO FROM THE WEST. THIS
CONVECTION WILL INCREASE IN COVERAGE AND SPREAD EAST THOUGH THE
AFTERNOON AND EVENING HOURS. GIVEN THERMODYNAMIC PROFILES WINDS
GUSTS TO 35 TO 45 KT ARE POSSIBLE WITH THESE STORMS ALONG WITH
FREQUENT AND INTENSE LIGHTNING. THE APPROACH OF THE MID LEVEL
TROUGH THIS AFTERNOON INTERACTING WITH THE MOIST AND MODERATELY
UNSTABLE AIRMASS WILL INCREASE THE STORM COVERAGE AND ALSO ALLOW IT
TO LONGER INTO THE NIGHT TIME HOURS. EXPECT PERIODS OF MVFR/IFR
CEILINGS AND VISIBILITY THIS AFTERNOON AND EVENING DUE TO TSRA
ACROSS A GOOD PORTION OF THE AREA.

AFTER A PERIOD OF SOME PATCHY MVFR FOG AND LOW CLOUDS IN THE MORNING
FRIDAY...THE APPROACH OF THE FRONT FROM THE NORTH TONIGHT INTO
FRIDAY WILL LIKELY CONTINUE THE THREAT OF SHOWERS AND STORMS FRIDAY.
VFR CONDITIONS ARE EXPECTED TO RETURN LATE SATURDAY THROUGH MONDAY
AS DRIER MORE STABLE AIR WILL FILTER THROUGH THE REGION BEHIND THE
FRONT THAT SHOULD SLIDE SOUTH OF OUR AREA ON SATURDAY.

&&

.CLIMATE...
RECORD HIGH TEMPS.

RDU                         GSO
AUGUST 5TH: 100  1953       AUGUST 5TH: 101  1930

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...JO
NEAR TERM...JO
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...JO
Hazardous weather outlook, Aug 5, 11:26 AM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1226 PM EDT THU AUG 5 2010

NCZ007-021-038-061630-
PERSON-FORSYTH-DAVIDSON-
1226 PM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ALSO...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A PRIMARY THREAT OF DAMAGING WIND GUSTS AND
FREQUENT TO EXCESSIVE LIGHTNING.

SEVERE STRAIGHT LINE WINDS CAN CAUSE AS MUCH DAMAGE AS TORNADOES.
WHEN SEVERE WINDS STRIKE... TAKE COVER IN AN INTERIOR BATHROOM...
CLOSET... OR HALLWAY ON THE LOWEST FLOOR.

EVERY THUNDERSTORM PRODUCES DEADLY LIGHTNING...AND NO PLACE
OUTSIDE IS SAFE. LIGHTNING CAN STRIKE 20 MILES AWAY FROM A STORM.
IF SOMEONE IS STRUCK BY LIGHTNING... SEEK MEDICAL CARE
IMMEDIATELY. LIGHTNING STRIKES CAN RESULT IN CARDIAC ARREST... AND
QUICK RESPONSE IS VITAL. WHEN THUNDER ROARS... GO INDOORS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE STORMS ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTHWEST.

NCZ008>011-022>028-039>043-073>078-083>086-088-089-061630-
GRANVILLE-VANCE-WARREN-HALIFAX-GUILFORD-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
1226 PM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ALSO...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A PRIMARY THREAT OF DAMAGING WIND GUSTS AND FREQUENT
TO EXCESSIVE LIGHTNING..

SEVERE STRAIGHT LINE WINDS CAN CAUSE AS MUCH DAMAGE AS TORNADOES.
WHEN SEVERE WINDS STRIKE... TAKE COVER IN AN INTERIOR BATHROOM...
CLOSET... OR HALLWAY ON THE LOWEST FLOOR.

EVERY THUNDERSTORM PRODUCES DEADLY LIGHTNING...AND NO PLACE
OUTSIDE IS SAFE. LIGHTNING CAN STRIKE 20 MILES AWAY FROM A STORM.
IF SOMEONE IS STRUCK BY LIGHTNING... SEEK MEDICAL CARE
IMMEDIATELY. LIGHTNING STRIKES CAN RESULT IN CARDIAC ARREST... AND
QUICK RESPONSE IS VITAL. WHEN THUNDER ROARS... GO INDOORS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE STORMS ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND EVENING
AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

In the hours before

Special weather statement, Aug 5, 1:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT THU AUG 5 2010

NCZ021-022-038-051955-
DAVIDSON-FORSYTH-GUILFORD-
222 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS WILL MOVE INTO FORSYTH...GUILFORD AND
DAVIDSON COUNTIES FROM THE NORTHWEST BETWEEN 300 PM AND 400 PM...

AT 217 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF
MOUNT AIRY TO 35 MILES WEST OF MOCKSVILLE...MOVING EAST AT 20 MPH.
THESE STORMS ARE PRODUCING STRONG WIND GUSTS AND EXTREMELY FREQUENT
DANGEROUS LIGHTNING... AND WILL MOVE INTO THE TRIAD REGION...
INCLUDING INTERSTATES 40 AND 85... AFTER 300 PM.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... LEWISVILLE...
CLEMMONS... WINSTON-SALEM... LEXINGTON... STOKESDALE... AND
GREENSBORO.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
PEA SIZE HAIL.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

TORRENTIAL DOWNPOURS WITH THESE STORMS WILL MAKE DRIVING DIFFICULT.
USE EXTREME CAUTION AND SLOW DOWN IN HEAVY RAIN.

&&

LAT...LON 3612 8045 3626 8046 3624 7967 3602 7976
      3591 8004 3586 8005 3555 8019 3555 8021
      3569 8033 3571 8033 3571 8038 3574 8046
      3583 8049 3584 8040 3589 8041 3590 8037
      3596 8038 3607 8052 3609 8052
TIME...MOT...LOC 1817Z 274DEG 19KT 3639 8087 3593 8115

GIH
Special weather statement, Aug 5, 1:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT THU AUG 5 2010

NCZ022>024-039-040-051945-
ALAMANCE-CHATHAM-GUILFORD-ORANGE-RANDOLPH-
240 PM EDT THU AUG 5 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF GUILFORD...
ALAMANCE...ORANGE...RANDOLPH AND CHATHAM COUNTIES THROUGH 345 PM
EDT...

AT 239 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LIBERTY...OR ABOUT 10 MILES EAST OF RANDLEMAN...MOVING NORTHEAST AT
30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
ALAMANCE...SWEPSONVILLE...GRAHAM...HAW RIVER...AND MEBANE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
OCCASIONAL LIGHTNING.

IF A THUNDERSTORM MOVES NEARBY OR OVERHEAD...SEEK SAFE SHELTER IN A
NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING
DOWN BLOWING AROUND LIGHT OBJECTS LEFT OUTDOORS. BRIEFLY HEAVY RAIN
WILL CAUSE PONDING OF WATER ON ROADS AND POOR VISIBILITY.

&&

LAT...LON 3624 7949 3623 7924 3576 7926 3561 7968
      3582 7987
TIME...MOT...LOC 1839Z 229DEG 27KT 3588 7960

DJF

The radar

The Raleigh/Durham radar (KRAX), 92 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Alamance

When
August 5, 2:15 PM EST to 2:33 PM EST
Where
Alamance County, 2.17 mi NW of Swepsonville to 0.69 mi S of Mebane
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.040, -79.400

Numerous trees down on a swatch extending from Graham to Mebane. The damage was most extensive in Mebane where down trees caused damage to two vehicles and two homes.

Thunderstorm Wind, Davidson

When
August 5, 3:45 PM EST to 4:15 PM EST
Where
Davidson County, 1.29 mi N of Reedy Creek to 2.94 mi N of Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.939, -80.327

Several trees and power lines were blown down along a swath from Highway 150 near Arcadia to Hasty School Road near Thomasville.

Thunderstorm Wind, Forsyth

When
August 5, 4:05 PM EST
Where
Forsyth County, 1.81 mi ESE of Union Cross
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.040, -80.090

A tree was blown down on Watkins Ford Road.

Thunderstorm Wind, Person

When
August 5, 4:20 PM EST to 4:35 PM EST
Where
Person County, 0.15 mi ESE of Roseville to 0.56 mi NNE of Cavel
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.349, -79.047

Multiple trees were blown down along a swath extending from Burlington Road to Chub Lake Road. One tree fell onto the front porch of a house and a truck near Chub Lake Road. Monetary damages were estimated.

Thunderstorm Wind, Guilford

When
August 5, 4:30 PM EST to 4:37 PM EST
Where
Guilford County, Hill Top to 1.17 mi NNE of Hamilton Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -79.880

Several trees were blown down along the swath.

Thunderstorm Wind, Alamance

When
August 5, 5:00 PM EST to 5:05 PM EST
Where
Alamance County, 0.35 mi NE of Mebane to 1.49 mi NNE of Mebane
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.103, -79.275

Several trees were blown down in Mebane. One tree blew over onto a carport causing damage to several vehicles. Monetary damage values were estimated.

Thunderstorm Wind, Orange

When
August 5, 5:30 PM EST
Where
Orange County, 2.94 mi W of Schley
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.144, -79.122

A tree was blown down at NC Highway 86 and Walnut Grove Church Road.

Lightning, Durham

When
August 5, 5:40 PM EST
Where
Durham County, 1.73 mi SW of Fairntosh
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.104, -78.874

Lightning blew a transformer on Snow Hill Road near Whispering Meadow Lane.

Thunderstorm Wind, Durham

When
August 5, 5:41 PM EST to 5:42 PM EST
Where
Durham County, 0.69 mi S of West Durham to 0.73 mi ESE of West Durham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.990, -78.920

A couple of trees were blown down along Chapel Hill Road and Chapel Hill Street near Willard Street.

Thunderstorm Wind, Halifax

When
August 5, 6:17 PM EST
Where
Halifax County, 1.19 mi N of Halifax Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.447, -77.696

A couple of trees were blown down near the intersection of NC Highway 158 and Zoo Road.

Thunderstorm Wind, Wake

When
August 5, 6:25 PM EST to 6:32 PM EST
Where
Wake County, 1.21 mi WNW of Caraleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.756, -78.700

A tree was blown down at the intersection of Gorman Street and Thistledown Drive.

Thunderstorm Wind, Wake

When
August 5, 6:34 PM EST
Where
Wake County, 1.36 mi SW of Wilders Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.789, -78.590

One tree was blown down at the intersection of Milburnie Road and Shanta Drive.

Flash Flood, Wake

When
August 5, 8:00 PM EST to 8:44 PM EST
Where
Wake County, 2.15 mi SSE of Leesville to 2.19 mi S of Leesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.870, -78.720

Heavy thunderstorm rains forced the closing of eastbound Glenwood Avenue due to street flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256882, 256883, 256884, 256885, 256886, 256887, 256888, 256879, 256891, 256892, 256894, 256895, 256878.